In this study we described acute medical problems due to recreational drug use. Cocaine and cannabis were the substances most commonly self-reported and analytically detected, while only 2 ED presentations were related to acute toxicity of NPS including 2C-P and PMMA. The severity of the intoxication was minor in the majority of the cases. However, there were two fatalities, one case with MDMA and one case with heroin. Most medical problems included sympathomimetic toxicity and/or psychiatric disorders. Ethanol co-use was reported in almost half of the cases and in the majority of the severe intoxications alcohol co-use was reported and/or analytically confirmed.
In comparison to the data from the same ED from the prior year (October 1st, 2013 - September 30th, 2014)  there was a similar number of cases (210 in the present study, 216 in the prior year). The substances most commonly associated with presentations to the ED due to acute drug toxicity were in accordance with the prior year cocaine and cannabis. There were two presentations due to NPS acute toxicity in both studies, however, different NPS were reported each year (delusional parasitosis under pentylone and hallucinations under 2,5-dimethoxy-4-bromophenethylamine (2C-B) in the prior year). Regarding the chemical structure, all four NPS seen in both our studies (PMMA, 2C-P, 2C-B, and pentylone) were phenethylamines, a large family of monoamine alkaloids which also includes amphetamine, methamphetamine, and MDMA [2, 9]. Phenethylamine is the core structure of many NPS, but little modification can lead to significant alterations in pharmacological properties and clinical actions [2, 9, 10]. PMMA, often sold as MDMA or in combination with MDMA in ecstasy pills, has been associated with severe hyperthermia [2, 10, 11]. In the PMMA case in our study, the 42-year old male patient reported having used “superman-XTC” tablets containing MDMA and PMMA, in combination with methadone and diazepam. Symptoms included tachycardia (117 beats per minute at presentation), hypertension (systolic blood pressure 197 mm Hg at presentation), and a GCS of three pre-hospital (14 at presentation), but the body temperature values were not reported. Because of the multiple substances used the clinical toxicity may not have been caused by PMMA alone in this case. 2C-P is a member of the 2C-series of substituted phenethylamines, a large family of hallucinogens characterized by methoxy-groups at positions 2 and 5 of the benzene ring and different hydrophobic substitutions at the 4-position [2, 9, 10]. The case in our study was a 22-year old male patient who reported dizziness after consuming alcohol (3 l of beer) together with a tablet initially thought to contain MDMA but which later turned out to contain 2C-P. Because of the co-use of alcohol the reported dizziness and GCS score of 14 cannot be attributed to the 2C-P toxicity alone, if at all.
Similar to the previous year, medical problems mainly included sympathomimetic toxicity and/or psychiatric disorders, and most patients could be discharged home. Severe toxicity was in both studies more frequent in combination with ethanol use, indicating that factors which contribute to the characterization of an intoxication as “severe” (e.g. impaired consciousness) could be in many cases due to alcohol use and not directly related to the other recreational substances. Additionally, in 13 cases (46 %) of the severe intoxications with alcohol co-use (n = 28) other CNS depressants (e.g. benzodiazepines, opioids, GHB) were self-reported and/or analytically confirmed in contrast to only seven cases (25 %) with co-use of stimulants (e.g. cocaine).
Compared to the prior year there was an increase in the cases related to heroin (30 vs. 15 self-reported cases), and a decrease in the cases related to LSD (2 vs. 11 self-reported cases). However, because of the small sample size and short period of observation, these trends may have occurred by chance.
In 16 EDs across Europe the most often reported drugs used during 1 year (October 1st, 2013 - September 30th, 2014) were heroin, cocaine, and cannabis . Similar to our findings in Basel, NPS were involved in only 5.6 % (n = 484) of the cases (mainly mephedrone). Together the data indicates that NPS are either consumed to a lesser extent compared to classical recreational drugs, and/or show less acute toxicity.
One of the reasons for providing systematic collection of data on acute psychoactive substance toxicity is to improve recognition and clinical management of drug related emergencies. Treatment includes in most of the cases general supportive measures, as for most of the substances there is no specific antidote available. Specific therapy is available only for few substances, such as opioids (naloxone) and benzodiazepines (flumazenil). The opioid antagonist naloxone can reverse the effects of most opioids within minutes, which may be life-saving in the case of a massive overdose . In cases of co-use of opioids with cocaine though, the treatment with naloxone may lead to life threatening arrhythmias . Although in the present study naloxone was given in six cases of opioid co-use with cocaine (self-reported and/or analytically detected), no such complications were reported. In one of the fatality cases in our study, the 19-year old patient was brought to ED from a night club with impaired consciousness (GCS 12–13), tachycardia (180 beats/min), cramps, and foam in his mouth, after consuming 3 or 4 green pills in diamond shape with a superman logo (reportedly MDMA and confirmed later with LC-MS/MS). Shortly after admission, it came to a rapid deterioration with the GCS dropping to five, hyperthermia (>42 °C), hypertension, and tachycardia, initially with a wide complex tachycardia which soon turned into ventricular fibrillation and finally asystole and exitus despite reanimation. Intoxication with MDMA can lead to severe hyperthermia. It is possible that timely measures to reduce the temperature may have led to another outcome in this case. Temperature can be reduced in such cases by removing clothing, spraying with tepid water, and encouraging evaporative cooling with fanning. For very high body temperatures (>40–41 °C), neuromuscular paralysis is used to abolish muscle activity quickly . Benzodiazepines (e.g. diazepam 0.1–0.3 mg/kg per os, intravenously, or per rectum) are recommended in the treatment of acute MDMA toxicity to suppress CNS sympathetic outflow . In our case the patient received midazolam before intubation.
Among the substances used for recreational purposes in our study were also prescription medicines and other products, not typically associated with recreational use (Fig. 1). The recreational misuse of prescription drugs in Europe is an increasing issue of concern. Sedatives and hypnotics are after opioids the most commonly misused prescription drugs . Benzodiazepines were the most common group of recreationally used prescription drugs in a European study . Reasons for their misuse reported in surveys included insomnia, stress, and/or to get high . Pregabalin was also commonly reported across Europe . Pregabalin may have effects on the dopaminergic system  and a potential for misuse .
Our study has some limitations. Substances that have been taken as co-medication (e.g. antidepressants), given as a treatment by the paramedics (e.g. benzodiazepines), or can be detected in samples beyond the acute intoxication (e.g. cannabis) could have been overrepresented in the analytical results. On the other hand, substances like GHB, which can be detected only during a very short time period after use, and synthetic cannabinoids, which cannot be detected with the LC-MS/MS method used in the present study, may have gone undetected. Furthermore, there were some missing data in the patient histories, clinical data were not recorded in standardized manner at presentation, some symptoms described could have been the result of withdrawal rather than acute toxicity (e.g. seizures associated with alcohol and/or benzodiazepine withdrawal), and data from only one ED is not representative, as it may reflect local trends.
Strengths of our study include the detailed patient and clinical data documentations used, in contrast to studies based on coded diagnoses or analyses of poison center data. Especially, the exposure was confirmed for the majority of the patients.